[Skip to Content]
[Skip to Content Landing]
Article
January 11, 1941

Current Comment

JAMA. 1941;116(2):145. doi:10.1001/jama.1941.02820020055018
Abstract

ACETYLSALICYLIC ACID DEATHS  Recently an editorial on the toxicity of acetylsalicylic acid appeared in these columns.1 Since that time several communications have been received commending The Journal for publishing the editorial. One correspondent asserted that he knew of two instances in which only prompt medical attendance saved the lives of two colleagues who had ingested the drug. He also was aware of a prominent dermatologist who developed such intense pharyngeal and laryngeal edema after taking aspirin that a tracheotomy was about to be performed when the edema began to subside. Again, an allergist had informed him of at least five deaths attributed to acetylsalicylic acid. Another correspondent wrote of a patient who had taken 250 grains (16 Gm.) of acetylsalicylic acid daily for a period of ten days. The patient recovered following treatment directed chiefly toward elimination of the drug, control of acidosis and relief of other symptoms. There

×